Alert archive / Minnesota / Beach Hazards Statements in 2023
Beach Hazards Statement 8, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jun 25, 2023, 4:14 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 25, 2023, 5:00 AM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2023, 4:14 AM CDT (09:14 UTC)
- In effect from
- Jun 25, 2023, 5:00 AM CDT
- Expired
- Jun 25, 2023, 8:01 PM CDT
- In force
- 15 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863 WHUS43 KDLH 250914 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 414 AM CDT Sun Jun 25 2023 MNZ037-WIZ001-260200- /O.NEW.KDLH.BH.S.0008.230625T1000Z-230626T0200Z/ Carlton and South St. Louis-Douglas- 414 AM CDT Sun Jun 25 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * WHERE...Minnesota Park Point and Wisconsin Point Beaches. * WHEN...Through this evening. * IMPACTS...High wave action can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. * ADDITIONAL DETAILS...Persistent onshore wind from 15 to 20 mph with some higher gusts and waves 3 to 4 feet can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ Melde
1 follow-up statement
475 WHUS43 KDLH 260101 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 801 PM CDT Sun Jun 25 2023 MNZ037-WIZ001-260215- /O.CAN.KDLH.BH.S.0008.000000T0000Z-230626T0200Z/ Carlton and South St. Louis-Douglas- 801 PM CDT Sun Jun 25 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Waves have dropped below 2 feet due to weakening northerly winds. Therefore, rip currents are no longer expected. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 25, 4:13 AM CDT, 1 minute earlier.
Area forecast discussion, Jun 25, 4:13 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Duluth MN
413 AM CDT Sun Jun 25 2023
.DISCUSSION...(Today through Saturday)
Issued at 413 AM CDT Sun Jun 25 2023
Summary: Showers and thunderstorms continue today into tonight but
gradually decrease in coverage for most areas. Areas of fog will
occur today, dense in spots this morning around Lake Superior.
There will be periodic chances for more showers and storms through
the week.
Surface low pressure was centered along the southwest
Minnesota/northeast South Dakota border early this morning, just
south of Big Stone County. Water vapor imagery showed the upper
low near the same spot. These features will move east into
eastern Wisconsin by 00Z Monday. Area radars showed widespread
showers and thunderstorms across much of the Northland early this
morning. MUCAPE values were still 500-1000 J/KG but were
decreasing. Storm intensity has also waned some over the past few
hours but a strong storm or two will remain possible and given
their motion, some heavy rain will remain possible. We expect
widespread clouds today but there will still be an increase in
instability with some heating today. Deep layer shear and lapse
rates suggest strong storms are unlikely with just more producing
brief heavy rain. We relied more on the shorter term convective
allowing models for POPs today which do attempt to show some periods
with lower POPs compared to widespread high POPs. Rain chances
will diminish tonight for most areas.
Fog was also occurring this morning around and over Lake Superior
with the moist airmass in place and easterly winds. We hoisted a
Dense Fog Advisory for portions of the North Shore to the Twin
Ports and parts of the South Shore. There may be improvements to
the visibility as the rain moves in but felt an advisory was
needed. We have the advisory through 10 AM.
Today will be cooler for portions of the area with highs from the
mid-sixties in far northern Minnesota to the around seventy far
south. Breezy off lake winds are expected in the Twin Ports but
they will be lower than yesterday. We again expect a high risk of
rip currents in the Twin Ports area for persistent easterly winds
keeping waves elevated.
A chance for more showers and thunderstorms will occur Monday with
the upper/surface low still close enough to have some influence on
the regions weather. It will be warmer over northern Minnesota
with highs from 70 to 80 degrees for most areas. It will be
cooler with lower to mid-sixties over north-central Wisconsin.
We have periodic chances for more showers/storms through the week
with generally northwest flow sending several shortwaves through
the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1238 AM CDT Sun Jun 25 2023
An area of low pressure will continue east through the region
today with cyclonic flow on the back side of low continuing into
Sunday night. Area radars showed plenty of showers and
thunderstorms occurring and they will be increasing over northwest
Wisconsin and from the Twin Ports through the Iron Range to the
Borderland over the next few hours. IFR or low MVFR ceilings will
continue or develop at most locations and continue through the
period. There will also be areas of fog with the lowest visibility
around Lake Superior, especially affecting KDLH. The strongest
storms will occur overnight with heavy downpours the main threat.
Timing of showers/storms will be more of a challenge beyond the
next 3-6 hours and updates will likely be needed through the
period.
Gusty winds will continue around Lake Superior, especially
affecting KDLH.
&&
.MARINE...
Issued at 413 AM CDT Sun Jun 25 2023
East to northeast winds will continue today and be strong enough to
either produce hazardous conditions on their own or keep waves
elevated. Small Craft Advisories remain in effect. Some of the
latest guidance suggests the wind may decrease quicker this
afternoon or evening along the North Shore to the Twin Ports to Port
Wing. Confidence in this is not high so no changes to the Small
Craft Advisory were made. Dense fog was occurring in spots this
morning as seen in the Two Harbors webcam as well as in the Twin
Ports area. We issued a Dense Fog Advisory through 10 AM CDT from
Taconite Harbor to the Twin Ports to Oak Point. Thunderstorms will
be possible today into tonight with the main threat frequent
lightning.
The wind will back tonight and gradually decrease to 15 knots or
less for most areas. Northerly winds will continue Monday at 15
knots or less with the exception of some higher wind along parts of
the North Shore. The wind/gusts there may be strong enough to
produce hazardous conditions for smaller vessels. Scattered
thunderstorms will be possible on Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 64 55 71 53 / 80 70 40 10
INL 64 55 77 53 / 80 40 30 10
BRD 70 57 77 55 / 60 50 20 0
HYR 69 53 68 49 / 70 50 50 10
ASX 64 51 65 52 / 80 90 70 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 10 AM CDT this morning for WIZ001>003.
Beach Hazards Statement through this evening for WIZ001.
MN...Dense Fog Advisory until 10 AM CDT this morning for MNZ020-037.
Beach Hazards Statement through this evening for MNZ037.
LS...Dense Fog Advisory until 10 AM CDT this morning for LSZ121-
142>147-150.
Small Craft Advisory until midnight CDT tonight for LSZ140>146.
Dense Fog Advisory until 10 AM CDT this morning for LSZ142.
Small Craft Advisory until 8 AM CDT Monday for LSZ147-148-150.
&&
DISCUSSION...Melde
AVIATION...Melde
MARINE...MeldeHazardous weather outlook, Jun 24, 1:23 PM CDT, 14 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 123 PM CDT Sat Jun 24 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251830- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 123 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There will be a chance for thunderstorms today through tonight, highest this afternoon through late evening. An isolated severe storm is possible over parts of central to northern Minnesota and western Burnett County. Threats include hail to 1 inch in diameter, damaging wind to 60 mph, and a tornado. All storms will be capable of producing heavy rain and frequent lightning. Minor flooding is possible. Increasing easterly winds will cause a high risk of rip currents along the beaches in the Twin Ports area. An Air Quality Alert for ozone remains in effect until 11 PM Saturday for all of northwest Wisconsin. An Air Quality Alert for smoke is in effect for much of northeast Minnesota through 9 AM Monday. .DAYS TWO THROUGH SEVEN...Sunday through Friday A chance for thunderstorms will continue Sunday. Severe storms are not expected. A high risk of rip currents is again expected on Sunday for the beaches in the Twin Ports area. There will be periodic chances for thunderstorms next week for portions of the area. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed. LSZ121-140>148-150-251830- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 123 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There will be a chance for thunderstorms today into tonight. Increasing northeast winds and building waves on Saturday will likely create conditions hazardous for smaller vessels for much of western Lake Superior. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will continue this Sunday into Monday across all of western Lake Superior with periodic chances continuing into next week. Hazardous conditions to small craft will persist on Sunday. Britt More information may be obtained at the following web address: http://www.weather.gov/duluth
In the hours before
Special weather statement, Jun 24, 10:45 PM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
1045 PM CDT Sat Jun 24 2023
MNZ034>036-250415-
Northern Aitkin MN-Crow Wing MN-South Aitkin MN-
1045 PM CDT Sat Jun 24 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL AITKIN
AND EASTERN CROW WING COUNTIES THROUGH 1115 PM CDT...
At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garrison, or 11 miles west of Mille Lacs Lake, moving northeast at 20
mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ironton around 1100 PM CDT.
Other locations in the path of this storm include Crosby, Deerwood,
Aitkin and Cuyuna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4627 9381 4633 9412 4674 9412 4669 9355
TIME...MOT...LOC 0344Z 202DEG 19KT 4637 9393
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LESpecial weather statement, Jun 24, 11:46 PM CDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
1146 PM CDT Sat Jun 24 2023
MNZ034-036-250515-
Crow Wing MN-South Aitkin MN-
1146 PM CDT Sat Jun 24 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL AITKIN
AND SOUTHEASTERN CROW WING COUNTIES THROUGH 1215 AM CDT...
At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garrison, or 11 miles west of Mille Lacs Lake, moving north at 20
mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Upper South Long Lake around 1155 PM CDT.
Garrison around 1200 AM CDT.
Other locations in the path of this storm include Deerwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4662 9402 4658 9359 4624 9376 4624 9381
4616 9381 4616 9387 4620 9404
TIME...MOT...LOC 0446Z 196DEG 15KT 4625 9393
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LESpecial weather statement, Jun 25, 12:35 AM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
1235 AM CDT Sun Jun 25 2023
MNZ038-250600-
Pine MN-
1235 AM CDT Sun Jun 25 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN PINE
COUNTY THROUGH 100 AM CDT...
At 1235 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hinckley, moving north at 20 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hinckley around 1250 AM CDT.
Other locations in the path of this storm include Sandstone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4592 9309 4598 9308 4598 9305 4614 9306
4626 9304 4615 9255 4582 9278
TIME...MOT...LOC 0535Z 189DEG 19KT 4594 9290
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:42 PM CDT | Special Weather Statement | DLH | Wadena | 33 min |
| Jun 24, 9:07 PM CDT | Special Weather Statement | DLH | Crow Wing | 23 min |
| Jun 24, 9:15 PM CDT | Special Weather Statement | DLH | Wadena | 30 min |
| Jun 24, 9:18 PM CDT | Special Weather Statement | DLH | Crow Wing | 27 min |
| Jun 24, 9:47 PM CDT | Special Weather Statement | DLH | Cass | 28 min |
| Jun 24, 10:11 PM CDT | Special Weather Statement | DLH | Crow Wing | 34 min |
| Jun 24, 10:45 PM CDT | Special Weather Statement | DLH | Crow Wing | 30 min |
| Jun 24, 11:46 PM CDT | Special Weather Statement | DLH | Crow Wing | 29 min |
| Jun 25, 12:22 AM CDT | Areal Flood Advisory | DLH | Crow Wing | 3 hr |
| Jun 25, 12:35 AM CDT | Special Weather Statement | DLH | Pine | 25 min |
| Jun 25, 1:47 AM CDT | Areal Flood Advisory | DLH | Pine | 3 hr |
| Jun 25, 3:26 AM CDT | Dense Fog Advisory | DLH | Carlton, Lake, Saint Louis | 7 hr |
| Jun 25, 3:34 AM CDT | Marine Dense Fog Advisory | DLH | 7 hr | |
| Jun 24, 8:38 PM CDT | Special Weather Statement | DLH | Douglas | 37 min |
Nearby
Beach Hazards Statements in Minnesota, 2023Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.